Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Red rash on arms and thighs, taking Sertraline. Could I be allergic to the medicine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 353 Questions
I have been taking Sertraline for about 10 days. Today I developed a red rash on upper arms and inside of thighs. Could I be allergic to the med? Should I discontinue medicine?

Posted Sun, 29 Jul 2012 in Skin Rash
Answered by Dr. Neelam Ashish Vanjari 2 hours later

Thanks for writing in.

Sertraline do cause side effects like rashes and hives. But as you are taking medicine for 10 days now, we need to rule out other possibilities like insect bite / allergy to other products like soap or powder.

You may stop the medicine for 4-5 days after discussing with your prescribing doctor and see whether or not the rashes disappear. If they persist, other causes need to be ruled out.

In the meanwhile if the rashes are itchy, you can apply calamine lotion on the affected areas. Over the counter antihistamines like benadryl will give added benefits.

I hope I have answered your query. In case of doubt I shall be happy to help you.

Best regards,
Dr. Neelam.
Above answer was peer-reviewed by
Follow-up: Red rash on arms and thighs, taking Sertraline. Could I be allergic to the medicine? 9 hours later
Thank you!
Answered by Dr. Neelam Ashish Vanjari 1 hour later
You are welcome. I will be happy to answer any further queries in future. Please close our discussion here and rate my answer.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor